Alert archive / South Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 151, NWS Aberdeen, SD

July 23, 2010Jones County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 23, 2010, 5:30 PM CDT for Jones County, Stanley County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2010, 5:30 PM CDT (22:30 UTC)
Expired
Jul 23, 2010, 6:05 PM CDT
In force
35 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jones County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 169 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 3:43 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2010-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2010-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:59 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 23, 1:59 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
159 PM CDT FRI JUL 23 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

MAIN FORECAST CHALLENGE IS SEVERE T-STORM/HEAVY RAINFALL POTENTIAL
THIS AFTERNOON THROUGH TONIGHT.

MODELS OF CHOICE THIS AFTERNOON WERE GFS/RUC. THE NAM APPEARS TO
HANG THE WARM FRONT A LITTLE TOO FAR SOUTH. THE GFS SEEMS TO
COMPROMISE WELL BETWEEN THE RUC AND NAM KEEPING THE FRONT OVER
SOUTHEAST SOUTH DAKOTA. CURRENTLY A LINE OF STORMS ASSOCIATED WITH
THE UPPER LOW OVER NORTH DAKOTA IS TRAILING INTO NW SD AND
ENTERING CORSON CTY. MORE SHOWERS ARE POPPING OUT AHEAD OF THIS AS WELL.
LARGER HAIL AND STRONG WINDS WILL POTENTIALLY MOVE INTO
CORSON/DEWEY COUNTIES BUT THE RAPID REFRESH SHOWS THE LINE DYING
OUT BEFORE PROPOGATING EAST.

FOR NOW STILL EXPECT DISCRETE SUPERCELL FORMATION ACROSS SOUTH
CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO EARLY EVENING. AS
THE STORMS CONGEAL INTO AN MCS TONIGHT PLACEMENT BECOMES A FACTOR.
WHILE THE GFS APPEARS TO BE A LITTLE OVER DONE ON RAINFALL AMOUNTS
IN THIS CWA COULD NOT RULE IT OUT COMPLETELY. THIS FACTORED INTO
THE DECISION TO ISSUE A FLASH FLOOD WATCH. SEE HYDRO DISCUSSION
FOR FURTHER DETAILS. WITH THE INITIAL ROUND OF CONVECTION OVER
JONES/LYMAN/HUGHES/BUFFALO LARGE HAIL AND EVEN TORNADOES STILL
LOOK POSSIBLE. SHEAR IS VERY HIGH AND HELPING TO FUEL THE CURRENT
LINE OVER NORTHERN SD. ANYWHERE FROM 50 TO 70 KTS OF SHEAR THROUGH
THIS EVENING IS FORECAST. HELICITY IS SIMILARLY HIGH WITH VALUES
UP TO 3 ACROSS THE SOUTHERN COUNTIES. SO ANY STORMS THAT FIRE WILL
BEGIN TO SPIN. INHIBITING FACTORS CONTINUE TO BE LACK OF GOOD CAPE
WITH JUST 1000 J/KG AROUND KPIR...THOUGH THE RUC IS INDICATING UP
TO 3000 J/KG OVER THE BOOTHEEL OF LYMAN. WITH VERY HIGH FREEZING
LEVELS NEAR 15000 FT BUT SFC TEMPS BARELY IN THE 80S EXTRA ENERGY
WILL BE NEEDED TO BREAK THE CAP. ABUNDANT MOISTURE IS AVAILABLE
WITH DEWPOINTS IN THE MID TO UPPER 60S.

WINDS WILL INCREASE OUT OF THE NORTHWEST BEHIND THE COLD FRONT
TONIGHT. HIGH PRESSURE WILL BUILD IN OVER THE WEEKEND BRINGING
DRIER AND COOLER CONDITIONS.

.LONG TERM...MONDAY THROUGH FRIDAY
MODELS ARE IN A FAIR AGREEMENT THROUGH MOST OF THE EXTENDED...WITH
THE USUAL MINOR DIFFERENCES IN PLACEMENT OF STORM SYSTEMS. THE
RMOP IS GENERALLY 40 TO 50 PERCENT THROUGHOUT THE EXTENDED. ODDLY
THOUGH...THE RMOP DOES INCREASE SIGNIFICANTLY TO AROUND 80 PERCENT
AT THE TAIL END OF THE EXTENDED. THIS LEADS TO HIGH FORECASTER
CONFIDENCE WITH THE OVERALL FLOW PATTERN...WHICH WILL CONSISTENT
OF A CENTRAL US RIDGE.

WHILE THERE IS HIGH CONFIDENCE WITH THE OVERALL FLOW
PATTERN...THERE IS LOW CONFIDENCE WITH THE PLACEMENT OF STORM
SYSTEMS. AT THIS TIME...IT APPEARS AS THOUGH NORTH DAKOTA WILL HAVE
THE BEST POTENTIAL FOR CONVECTION THROUGH TUESDAY. BEYOND
TUESDAY...THE UPPER LEVEL RIDGE SHOULD BREAK DOWN SOME...LEADING
TO BETTER CHANCES FOR CONVECTION OVER THE CWA.

TEMPERATURES THROUGHOUT THE EXTENDED SHOULD BE A FEW DEGREES ABOVE
NORMAL.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH SATURDAY...EXCEPT
WITH THUNDERSTORMS. ALL TAF SITES HAVE A POTENTIAL FOR
THUNDERSTORMS THIS AFTERNOON AND EVENING WITH SVR HAIL/WIND
POSSIBLE AS WELL AS LOCALIZED IFR CONDITIONS WITH STORMS. MOST OF
THE ACTIVITY SHOULD BE OVER WITH BY MIDNIGHT.

&&

.HYDROLOGY...
AS THUNDERSTORMS CONVERGE INTO AN MCS THIS EVENING AND PROPOGATE
EASTWARD THE POTENTIAL EXISTS FOR VERY HEAVY RAINFALL. INITIALLY
HEAVY RAIN WILL BE LOCAL WITH DISCRETE SUPERCELLS ACROSS
SOUTHCENTRAL SOUTH DAKOTA BUT MAY BE MORE WIDESPREAD IN THE
EASTERN COUNTIES AS THE STORMS ORGANIZE. MODELS ARE STILL
UNCERTAIN AS TO WHERE THE FRONT WILL SET UP AND THEREFORE WHERE
THE HEAVIEST RAIN WILL BE. HOWEVER SPINK TO DEUEL COUNTIES MAY SEE
ANYWHERE FROM 1.5 TO 3 INCHES. FLASH FLOOD GUIDANCE FOR THIS AREA
AND SOUTHWEST INTO LYMAN/HUGHES/BUFFALO INDICATE ANYTHING ABOVE 1
INCH IN 3 HRS WILL PRODUCE FLOODING. AREAS ALONG HWY 81 WERE ONLY
JUST BEGINNING TO DRY OUT AND WILL EASILY FLOOD AGAIN. HAVE ISSUED A
FLASH FLOOD WATCH IN EFFECT UNTIL 9Z TO ACCOUNT FOR INITIAL ROUND
OF THUNDERSTORMS AND POTENTIAL MCS AS INDICATED IN CURRENT GFS AND
RUC.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BUFFALO-CLARK-
     CODINGTON-DEUEL-HAMLIN-HAND-HUGHES-HYDE-LYMAN-SPINK.

MN...NONE.
&&

SHORT TERM...WISE
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 23, 5:24 AM CDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
524 AM CDT FRI JUL 23 2010

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
524 AM CDT FRI JUL 23 2010 /424 AM MDT FRI JUL 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE THREAT FOR SIGNIFICANT SEVERE WEATHER THIS AFTERNOON AND THIS
EVENING...IN THE FORM OF VERY LARGE HAIL...STRONG DAMAGING
THUNDERSTORM WIND GUSTS...AND EVEN A TORNADO OR TWO...STILL
EXISTS. THE MAIN THREAT AREA IS CURRENTLY ALONG AND SOUTH OF A
LINE FROM PIERRE TO MILBANK AND THE TIME-FRAME OF CONCERN IS
GENERALLY BETWEEN 3 PM CDT AND MIDNIGHT CDT.

HEAVY RAINFALL IS ALSO A CONCERN TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS
EVENING...ESPECIALLY ALONG AND SOUTH OF A LINE FROM PIERRE TO
MILBANK.

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:08 PM CDTFlash Flood WatchABRBuffalo, Clark, Codington, Deuel, Hamlin, Hand and 4 more9 hr
Jul 23, 1:23 PM CDTSevere Thunderstorm WarningABRCorson37 min
Jul 23, 1:59 PM CDTSevere Thunderstorm WarningABRCorson16 min
Jul 23, 4:43 PM CDTSevere Thunderstorm WarningABRJones, Stanley47 min
Jul 23, 4:46 PM CDTSevere Thunderstorm WarningABRStanley44 min
Jul 23, 5:11 PM CDTSevere Thunderstorm WarningABRJones, Stanley49 min
Jul 23, 5:13 PM CDTSevere Thunderstorm WarningABRDewey, Faulk, Potter, Walworth47 min
Jul 23, 5:51 PM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley39 min
Jul 23, 6:00 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Potter45 min
Jul 23, 6:11 PM CDTTornado WarningABRLyman34 min
Jul 23, 6:33 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Lyman42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.